Tennessee, 2024

High Wind and Strong Wind in Tennessee, December 29, 2024

December 29, 2024 · NWS MRX · 3 events in 3 counties and zones

A negatively tilted upper trough combined with a low pressure system undergoing an occlusion resulted in very strong winds crossing the East Tennessee mountains and producing high winds in the mountains and foothills and strong gusty winds across portions of the Tennessee Valley.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A negatively tilted upper trough combined with a low pressure system undergoing an occlusion resulted in very strong winds crossing the East Tennessee mountains and producing high winds in the mountains and foothills and strong gusty winds across portions of the Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 29, 2:56 AM EST, 4 minutes earlier.

Area forecast discussion, Dec 29, 2:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
256 AM EST Sun Dec 29 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 224 AM EST Sun Dec 29 2024

Key Messages:

1. Severe threat through daybreak continues to look diminished.

2. Strong background winds, favorable up-valley pressure
gradients, and mixing down of strong winds late this morning and
afternoon warrants issuance of Wind Advisory for much of the area
for today. Gusts of 40-50 mph possible.

Discussion:

Currently have a squall line stretching from the southern TN
valley southward into Georgia early this morning, with some
scattered showers out ahead of that feature as well. As it stands,
the severe threat looks diminished as the warm front has had a
difficult time moving far enough north to allow for surface based
instability to be situated in the southern TN valley. In fact,
there's been little to no lightning activity with the line along
the TN/GA border for quite a while now. That being said, the
background wind field is quite strong, with most guidance showing
a 50-60kt H85 jet across the region at this hour. So it's
possible that some of the stronger elements in the line could
bring some gusty winds down to the surface in the southern valley
through daybreak or so. Not likely, but possible.

Behind this squall line, rainfall should clear up by mid morning
or so as we get a dry slot move in from the west, followed by the
cold front passage by early this afternoon. Guidance indicates
another uptick in the H85 wind field across east Tennessee from
mid morning through late afternoon today. Model soundings show us
mixing out to around the H85 level, which will encompass some
50-60kt flow once again. Given favorable up-valley pressure
gradients behind the cold front, a strong background wind field,
and the sufficiently deep mixing, it appears that for at least
the northern half of the area a wind advisory will be required for
today. The last few runs of the HRRR suggest that 50 mph wind
gusts are on the table for some places outside of the mountains
today, and while there's guidance that would argue against those
high winds there is also supporting evidence like the mean and max
SPC HREF 10m wind gusts fields which support at minimum some
40-45mph winds near and north of the I-40 corridor. The max wind
gusts actually are in line with the HRRR which shows the potential
for some +50mph winds. By means of the algorithms alone, that's
awfully hard to come by in ASOS/AWOS observations. But I wouldn't
be surprised if those types of wind speeds are seen somewhere.
Would expect the northern plateau, higher terrain of our western
Virginia counties, and actually the Knoxville metro area will be
the most likely areas to see those winds.

We mostly dry out by late this afternoon. But the negatively
tilted trough driving this entire system lifts to our north by
this evening, with jet energy on the backside of the trough
remaining overhead tonight into Monday morning. As such, some
scattered showers likely continue off and on tonight across the
northern half of the forecast area.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 224 AM EST Sun Dec 29 2024

Key Messages:

1. Rain chances return Monday night into Tuesday with strong winds
likely again in the mountains.

2. Progressively colder temperatures are expected mid to late week.

Discussion:

A very quick bout of shortwave ridging will lead to mostly dry
conditions Monday. Then, a very broad trough builds into the CONUS
Tuesday with a shortwave progressing over the Mid Mississippi River
Valley and towards the Tennessee Valley, promoting cyclogenesis at
the surface. Precipitation chances make a return Tuesday into
Wednesday as a result. Gusty winds will be possible in the East
Tennessee mountains and adjacent foothills as SSW H85 flow
strengthens to 45kts while the pressure gradient strengthens as
well.

As colder air filters into the region Tuesday night some light snow
accumulations will be possible across higher elevations, but limited
moisture availability and persistent warm conditions over the last
week will really inhibit totals. Ensemble probabilities of snow
totals greater or equal to 1" are generally 30% or less as most of
the moisture departs the region by Wednesday afternoon.

The main story will then become much cooler temperatures, with high
temperatures roughly 20 degrees cooler than what we have been
experiencing the last few days. There is potential for weak
disturbances to traverse the mean flow by the end of the week, with
additional light northwest flow precipitation but plenty of
uncertainty still remains this far out.

&&

.AVIATION...
(06Z TAFS)
Issued at 1244 AM EST Sun Dec 29 2024

Incoming squall line will bring moderate to heavy TSRA to at least
KCHA, and possibly KTYS too. For KCHA, gusts upwards of 40kt will
be likely as the line moves through. Have much more uncertainty
about TSRA as far north as KTRI due to later arrival time and
higher likelihood that the line will weaken by the time it makes
it there. Prevailing flight categories should be MVFR for most of
the period, with IFR likely in heavier showers. KTRI still has a
few hours of downslope left so VFR until daybreak, then MVFR
afterwards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  47  62  51 /  80  10   0  40
Knoxville McGhee Tyson Airport, TN  64  47  59  44 / 100  40   0  40
Oak Ridge, TN                       63  46  59  44 / 100  40   0  40
Tri Cities Airport, TN              64  46  55  41 / 100  50   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 9 AM this morning to 4 PM EST this afternoon
     for Anderson-Campbell-Claiborne-Grainger-Hamblen-Hancock-
     Hawkins-Jefferson-Knox-Loudon-Morgan-North Sevier-Northwest
     Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
     Roane-Scott TN-Sullivan-Union-Washington TN.

     High Wind Warning until 1 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Wind Advisory from 9 AM this morning to 4 PM EST this afternoon
     for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...CD
LONG TERM....KRS
AVIATION...CD
Hazardous weather outlook, Dec 28, 3:21 PM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
321 PM EST Sat Dec 28 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-292030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
321 PM EST Sat Dec 28 2024 /221 PM CST Sat Dec 28 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A low chance of severe weather exists late tonight and early
Sunday as a line of storms moves through. The primary threat is
damaging wind gusts. A brief tornado can't be ruled out, but
chances are very low. Severe weather will likely be limited to
southeast Tennessee, in the Chattanooga vicinity, and southwest
North Carolina.

Wind gusts up to 80 mph possible in downslope prone areas of the
East Tennessee mountains and adjacent foothills tonight into
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

All of tonight's threats may continue Sunday morning but should
be starting to weaken.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather may be needed late tonight and
Sunday morning.

In the hours before

Special weather statement, Dec 29, 1:48 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
148 AM EST Sun Dec 29 2024

TNZ081-082-098-099-290745-
Sequatchie TN-Bledsoe TN-Marion TN-Hamilton TN-
148 AM EST Sun Dec 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SEQUATCHIE...WESTERN BLEDSOE...
MARION AND SOUTHWESTERN HAMILTON COUNTIES THROUGH 245 AM EST/145 AM
CST/...

At 147 AM EST/1247 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Sewanee to 8 miles
southwest of Section. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Dunlap, Jasper, Signal Mountain, South Pittsburg,
Walden, Whitwell, Kimball, Monteagle, and Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
      3532 8557 3536 8551 3541 8549 3541 8551
      3543 8554 3549 8554 3553 8560 3555 8546
      3557 8542 3572 8526 3577 8525 3513 8529
      3498 8545 3499 8586 3522 8587
TIME...MOT...LOC 0647Z 213DEG 59KT 3524 8599 3449 8607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KRS
Special weather statement, Dec 29, 2:40 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
240 AM EST Sun Dec 29 2024

TNZ081>084-098-099-290830-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
240 AM EST Sun Dec 29 2024

...GUSTY SHOWERS WILL IMPACT WESTERN RHEA...SEQUATCHIE...BLEDSOE...
SOUTHWESTERN MEIGS...EASTERN MARION AND HAMILTON COUNTIES THROUGH 330
AM EST/230 AM CST/...

At 238 AM EST/138 AM CST/, Doppler radar was tracking gusty showers
along a line extending from near Spencer to near Dunlap to near
Trenton. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal
Mountain, Walden, Lakesite, and Whitwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3498 8560 3531 8559 3536 8551 3541 8549
      3543 8554 3553 8556 3557 8542 3572 8526
      3576 8526 3577 8504 3575 8503 3578 8490
      3547 8492 3524 8497 3514 8503 3508 8500
      3499 8502
TIME...MOT...LOC 0738Z 253DEG 36KT 3579 8544 3534 8549 3493 8553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
December 29, 3:00 AM EST to 9:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

National Park Service mesonet tower at Cove Mountain Fire Tower recorded a 67 mph non-thunderstorm wind gust at 3 AM and then recorded the peak wind gust at 9 AM of 82 mph.

High Wind, Northwest Greene

When
December 29, 4:15 AM EST
Where
Northwest Greene forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The NOAA ATDD weather station at Camp Creek recorded a 62 mph wind gust.

Strong Wind, Knox

When
December 29, 11:53 AM EST to 2:53 PM EST
Where
Knox forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
ASOS
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

For a several hour period, Knoxville McGhee Tyson ASOS recorded wind gusts above 40 mph. The peak wind gust was recorded at 51 mph at 12:49 PM. These winds, combined with saturated soils, led to multiple reports of tree damage across both Blount and Knox counties, with trees falling on powerlines, blocking roads, and a couple onto cars. Neighboring counties also reported strong gusts, with several 40 to 45 mph gusts recorded in Knox County, and a pair of 40 to 45 mph gusts in neighboring Sevier County. Additionally, the AWOS in Oneida recorded a 51 mph gust at 12:15 PM and the TRI ASOS recorded a 51 mph gust at 4:10 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227812, 1227813, 1227815.